Texas, 2009Hail and Damaging Winds in Texas, August 26, 2009
August 26, 2009 · NWS HGX · 6 events in 4 counties and zones
Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 26, 9:15 AM CST, 20 minutes earlier.
Area forecast discussion, Aug 26, 9:15 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED AUG 26 2009
.DISCUSSION...
SCT TSTMS ARE OCCURRING ACROSS N CEN AND NE PORTIONS OF THE AREA THIS
MORNING. THE ATMOSPHERE OVER SE TX IS MOIST AND UNSTABLE AND THE
CWA IS LOCATED JUST WEST OF A MID/UPPER LEVEL LOW. THERE IS AN
UPPER LEVEL JET STREAK TO THE WEST OF THE UPPER LOW THAT IS AIDING
THE LIFT ACROSS THE AREA AND THIS WILL CONTINUE THROUGH THE DAY
AND INTO THE EVENING. BELIEVE WE WILL SEE A FEW SVR TSTMS TODAY
AND THIS EVENING WITH HAIL AND STRONG WINDS BEING THE MAIN THREAT.
IN UPDATED ZONES HAVE MENTIONED THE SVR TSTM POSSIBILITY. SCT
POPS LOOK APPROPRIATE...ALTHOUGH WE MAY SEE SOME CLUSTERS OF
STRONG TO SEVERE TSTMS...JUST HARD TO PREDICT EXACTLY WHERE AT
THIS POINT. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 99 75 98 73 96 / 30 20 20 30 30
HOUSTON (IAH) 95 74 95 74 95 / 40 30 20 20 40
GALVESTON (GLS) 91 80 90 80 89 / 40 30 20 10 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...33
Hazardous weather outlook, Aug 26, 3:41 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 AM CDT WED AUG 26 2009
TXZ163-164-176>179-195>200-210>214-226-227-235>238-270945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
441 AM CDT WED AUG 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM ACTIVITY WILL BE POSSIBLE AGAIN TODAY WITH SOME
STORMS BECOMING STRONG TO SEVERE. UPPER LEVEL WINDS MAY BE ENOUGH
TO SUPPORT ORGANIZED THUNDERSTORM ACTIVITY WITH STRAIGHT LINE
WINDS AND LOCALLY HEAVY RAINFALL AS THE MAIN THREATS. SOME SMALL
HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONG TO SEVERE
STORMS. THUNDERSTORM ACTIVITY COULD DEVELOP OVER EAST TEXAS AND
THEN MOVE INTO SOUTHEAST TEXAS BY THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND EARLY
NEXT WEEK. A FRONTAL BOUNDARY WILL MOVE INTO THE REGION AND STALL
FRIDAY INTO SATURDAY. THIS FRONTAL BOUNDARY ALONG WITH AN ACTIVE
JET STREAM ARE EXPECTED TO SUPPORT THUNDERSTORM ACTIVITY THROUGH
TUESDAY. SOME STORMS COULD BE STRONG WITH LOCALLY HEAVY RAINFALL
BUT IT IS UNCERTAIN AS TO WHETHER ANY STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 26, 8:41 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT WED AUG 26 2009
TXZ177-199-261530-
MONTGOMERY-WALKER-
941 AM CDT WED AUG 26 2009
...SPECIAL WEATHER STATEMENT...
AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WILLIS...MOVING SOUTHWEST AT
15 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LAKE CONROE DAM...
HUNTSVILLE STATE PARK...WOODLOCH...WILLIS...SHENANDOAH...PORTER
HEIGHTS...PANORAMA VILLAGE...OAK RIDGE NORTH...NEW WAVERLY...
MONTGOMERY...CUT AND SHOOT...CONROE AND CHATEAU WOODS.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3008 9534 3030 9576 3069 9556 3056 9535
3052 9536 3042 9532 3039 9525 3036 9521
3032 9522 3033 9521
TIME...MOT...LOC 1440Z 033DEG 13KT 3049 9542Thunderstorm Wind, Montgomery
- When
- August 26, 9:35 AM CST
- Where
- Montgomery County, 3.28 mi ENE of Montgomery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 30.400, -95.630
Strong thunderstorm winds downed trees and branches. Some large branches fell on homes.
Hail, Grimes
- When
- August 26, 1:40 PM CST
- Where
- Grimes County, 0.69 mi N of Bedias
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.780, -95.950
A severe thunderstorm produced nickel sized hail.
Thunderstorm Wind, Grimes
- When
- August 26, 2:19 PM CST
- Where
- Grimes County, 0.69 mi N of Carlos
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 30.590, -96.080
A severe thunderstorm produced strong winds that downed some trees.
Thunderstorm Wind, Wharton
- When
- August 26, 4:30 PM CST
- Where
- Wharton County, 0.69 mi S of Louise
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 29.110, -96.400
A severe thunderstorm produced strong winds that blew down a billboard along Business 59 near Louise.
Hail, Houston
- When
- August 26, 6:55 PM CST
- Where
- Houston County, 0.91 mi NW of Grapeland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.490, -95.480
A severe thunderstorm produced quarter size hail.
Hail, Houston
- When
- August 26, 6:58 PM CST
- Where
- Houston County, 1.9 mi WNW of Grapeland
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.490, -95.500
A severe thunderstorm produced golf ball size hail just west of Grapeland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 26 to 31, 20092 deaths · 1 event
- Flash Flood and Flooding in Iowa, August 26 to 27, 2009$2.8 million · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 26, 2009$276,000 · 3 events
- Hail and Damaging Wind in Kansas, August 26 to 27, 2009$100,000 · 52 kt wind · 8 events
- Flooding in Nebraska, August 26 to 27, 2009$80,000 · 5 events
- Tornado and Hail in Oklahoma, August 26, 2009$32,000 · EF0 · 24 events
- Hail and Damaging Winds in Texas, August 26, 2009$39,000 · 52 kt wind · 7 events
- Heavy Rain in Illinois, August 26 to 28, 200919 events
- Hail and Damaging Winds in Louisiana, August 26, 2009$7,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Texas, August 26, 20092 in hail · 6 events
- Hail in Colorado, August 26, 20091.25 in hail · 6 events
- Flash Flooding in Iowa, August 26, 2009$10,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184872, 184873, 184875, 184876, 184877, 184878.